Iowa, 2014

Hail and Damaging Winds in Iowa, May 8, 2014

May 8, 2014 · NWS DMX · 27 events in 5 counties and zones

S. during the day on the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$581,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong upper level low pressure system lifted northeast out of the southeast U.S. during the day on the 8th. Surface low pressure was located over northwest Kansas in the morning and tracked northeast into southern Minnesota by the evening. Moisture was drawn north ahead of the low with precipitable water values rising to around 1.3 inches. Surface dewpoints rose into the low to mid 60s. The atmosphere was unstable with the lifted index falling to -6 C and CAPE values around 2000 J/kg. Downdraft CAPE was in the 800 to 1200 J/kg range. The flow was around 40 kts at 850 mb from the south-southwest. The atmosphere was moderately sheared with 30 to 40 kts of effective shear. The LCL was relatively high around 1250 meters. CAPE in the -10 to -30 C layer of the atmosphere was around 400 J/kg with the freezing level only 12,000 feet. Thunderstorms developed over west central into northwest Iowa along a cold front that pushed into the state. The storms produced winds of up to 70 MPH in Kossuth County near Algona. Another storm produced quarter size hail in Carroll County west of Willey. A severe thunderstorm developed over south central Iowa southwest of the Des Moines metro area. This storm produced large hail with a swath of hail extending form Madison County through the Des Moines area before it weakened. There were numerous reports of golf ball size hail. Baseball size hail fell on the northwest side of the Metro east of Urbandale. The storm also produced gusty winds in the 55 to 60 mph range reported at a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 8, 11:34 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, May 8, 11:34 AM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1234 PM CDT THU MAY 8 2014

.SHORT TERM /TODAY/...
ISSUED AT 349 AM CDT THU MAY 8 2014

AN ACTIVE DAY ON TAP WITH COLD FRONT ENTERING THE CWA AT PRESENT.
SECOND LOW WILL MOVE NORTHEAST ALONG THE FRONT DAY AND MAKE FOR AN
ACTIVE DAY.  INCEPTION TIME OF THE AFTERNOON ROUND A LITTLE UNCLEAR
WITH THE CURRENT CONVECTION MESSING UP THE WORKS A BIT...BUT EXPECT
TO SEE ENOUGH INSTABILITY BY MID DAY TO GET IT GOING.  CHANGED
WORDING TO SEVERE WORDING AFTER 17Z AND CARRIED THAT THROUGH THE
AFTERNOON.  MENTIONED HAIL AND WIND IN THE TEXT.  DECENT CAPE
AVAILABLE WITH SOUNDINGS SHOWING 2500 TO 30OO J/KG AND DCAPE FAIRLY
STOUT AROUND 700 INDICATED.  THE DCAPE IS LOWER THAN LAST NIGHTS
1700...BUT PLENTY TO GIVE SEVERE WINDS.  DRY SLOT WILL PUSH INTO THE
WEST AND WILL LIKELY END UP WITH THE HIGHEST TEMPS IN THOSE AREAS
WITH CONVECTION OFF TO THE EAST.

.LONG TERM /TONIGHT THROUGH WEDNESDAY/...
ISSUED AT 349 AM CDT THU MAY 8 2014

THE AFOREMENTIONED COLD FRONT PUSHES EAST DURING THIS EVENING AND
BY MID TO LATE EVENING THE THUNDERSTORM THREAT LEAVES TO THE EAST
WITH THE FRONT. IT IS POSSIBLE FOR LINGERING SHOWERS OR AN
ISOLATED STORM INTO THE OVERNIGHT BUT MOST OF THE ACTIVITY WILL
MOVE INTO ILLINOIS.

ON FRIDAY WE ARE IN BETWEEN SYSTEMS WITH A WEAK SURFACE HIGH AND A
SHORT WAVE RIDGE IN PLACE. DRY CONDITIONS WITH COOL TEMPS ARE IN
STORE.

FOR SATURDAY ANOTHER SHORTWAVE PUSHES INTO THE NORTHERN PLAINS AS
A SURFACE LOW TAKES SHAPE OVER THE CENTRAL PLAINS. EVENTUALLY A
FRONTAL BOUNDARY SETS UP AND LIFTS INTO THE REGION FOR SUNDAY. ON
SATURDAY WE SHOULD SEE SCATTERED SHOWERS AND AT LEAST ISOLATED
STORMS ON SATURDAY. AT THIS POINT I AM NOT LOOKING AT MUCH OF A
SEVERE POTENTIAL...UNLESS THAT FRONT TAKES SHAPE QUICKER AND
SHIFTS INTO THE VICINITY. I EXPECT THE FRONT TO BE IN OR NEAR
SOUTHERN IOWA FOR SUNDAY THUS THUNDERSTORMS WILL BE ON THE
INCREASE ALONG WITH THE POTENTIAL FOR SEVERE STORMS.

FOR EARLY NEXT WEEK THE ACTIVE PATTERN CONTINUES WITH A LONG WAVE
TROUGH SETTING UP OVER THE LEE SIDE OF THE ROCKIES THEN SHIFTING
INTO THE MIDWEST. THIS WILL CONTINUE TO BRING PERIODS OF SHOWERS
AND STORMS THOUGH THE SEVERE THREAT APPEARS MINIMAL AT THIS TIME.
THERE IS SOME QUESTION AS TO HOW THE SURFACE LOW WILL EVOLVE WHICH
WILL IMPACT THE POTENTIAL FOR SEVERE STORMS. THIS WILL BE BETTER
DETERMINED LATER.

&&

.AVIATION...08/18Z
ISSUED AT 1230 PM CDT THU MAY 8 2014

LOW PRESSURE SYSTEM WILL LIFT NE INTO NORTHWESTERN IOWA THROUGH
THE DAY...BRING TSRA AHEAD OF LOW NEAR BOUNDARY. WINDS WILL BE
GUSTY AHEAD OF BOUNDARY WITH TSRA ANTICIPATED TO AFFECT SITES IN
THE LATE AFTERNOON AND EARLY EVENING. TSRA COULD BRING HEAVY RAIN
AND WIND GUSTS TO SITES ALONG WITH MVFR OR LOWER CONDITIONS.
BEHIND BOUNDARY WINDS WILL REMAIN STRONG AS LOW CONTINUES TO LIFT
NE. WINDS WILL BECOME WESTERLY NEAR 06Z...WITH GUSTS EXPECTED
FRIDAY AFTERNOON.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MS MAY 14
LONG TERM...FAB
AVIATION...AWB
Hazardous weather outlook, May 8, 3:41 AM CST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
441 AM CDT THU MAY 8 2014

IAZ004>007-015>017-023>027-033>038-044>050-057>062-071>075-
082>084-090945-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN-WEBSTER-
HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-STORY-
MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-ADAIR-
MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-
441 AM CDT THU MAY 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY. THERE IS A MODERATE RISK OF SEVERE
STORMS IN PLACE FOR THE OUTLOOK AREA FOR THIS AFTERNOON AND
EVENING. ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE INCLUDING LARGE
HAIL...DAMAGING WIND AND A FEW TORNADOES. HEAVY RAINFALL IS ALSO
LIKELY WITH STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL RETURN AT INTERVALS FROM SATURDAY
THROUGH TUESDAY. THE POTENTIAL FOR SEVERE STORMS APPEARS LOW
SATURDAY AND EARLY NEXT WEEK. A FEW SEVERE STORMS ARE POSSIBLE ON
SUNDAY. THE SPECIFIC THREAT WILL BETTER BE DETERMINED IN THE
COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

AN EM CONFERENCE CALL WILL LIKELY BE SCHEDULED BY 1 PM.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY INTO THIS EVENING
AND MAY BE NEEDED AGAIN ON SUNDAY.

IAZ028-039-070-081-085-086-092>097-090945-
BREMER-BLACK HAWK-CASS-ADAMS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
441 AM CDT THU MAY 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY THROUGH MID EVENING. THERE IS A
SLIGHT RISK OF SEVERE STORMS FOR THE OUTLOOK AREA. THE MAIN THREAT
WOULD BE LARGE HAIL AND DAMAGING WIND. AN ISOLATED TORNADO CANNOT
BE RULED OUT HOWEVER. HEAVY RAINFALL IS ALSO POSSIBLE WITH THE
STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL RETURN AT INTERVALS FROM SATURDAY
THROUGH TUESDAY. THE POTENTIAL FOR SEVERE STORMS APPEARS LOW
SATURDAY AND EARLY NEXT WEEK. A FEW SEVERE STORMS ARE POSSIBLE ON
SUNDAY. THE SPECIFIC THREAT WILL BETTER BE DETERMINED IN THE
COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY INTO THIS EVENING
AND MAY BE NEEDED AGAIN ON SUNDAY.

FAB

In the hours before

Local storm report, May 8, 9:44 AM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1044 AM CDT THU MAY 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 AM     TSTM WND DMG     EAGLE GROVE             42.67N 93.90W
05/08/2014                   WRIGHT             IA   LAW ENFORCEMENT

            LARGE TREE LIMB 2 FEET IN DIAMETER SNAPPED OFF AND FELL
            ON TWO CARS. TIME ESTIMATED FROM RADAR.

&&

SKOW

The radar

The Des Moines radar (KDMX), 155 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

24 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kossuth

When
May 8, 12:40 PM CST
Where
Kossuth County, Algona
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.070, -94.230

Wind speed was estimated by the Emergency Manager.

Hail, Carroll

When
May 8, 3:47 PM CST
Where
Carroll County, 1.38 mi S of Willey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.950, -94.880

Hail, Madison

When
May 8, 5:35 PM CST
Where
Madison County, 4.18 mi N of East Peru
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.290, -93.940

Hail, Madison

When
May 8, 5:40 PM CST
Where
Madison County, 2.49 mi ESE of Patterson
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.330, -93.860

A wind gust to 57 MPH was also measured.

Hail, Warren

When
May 8, 5:56 PM CST
Where
Warren County, 0.69 mi S of Norwalk
Measured
1.5 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.470, -93.680

Winds gusts to 60 MPH as well.

Thunderstorm Wind, Warren

When
May 8, 5:56 PM CST
Where
Warren County, 0.69 mi S of Norwalk
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.470, -93.680

Trained spotter estimated 60 MPH wind gust.

Hail, Polk

When
May 8, 6:00 PM CST
Where
Polk County, 1.03 mi E of West Des Moines
Measured
1.25 in hail
Property damage
$5,000
Reported by
Public
Coordinates
41.580, -93.700

Located at the southeast corner of 63rd and Grand.

Hail, Polk

When
May 8, 6:02 PM CST
Where
Polk County, 0.86 mi SW of West Des Moines
Measured
2 in hail
Property damage
$75,000
Reported by
Public
Coordinates
41.570, -93.730

Hail, Polk

When
May 8, 6:03 PM CST
Where
Polk County, 0.65 mi SSE of Windsor Hgts
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.592, -93.713

Hail, Polk

When
May 8, 6:04 PM CST
Where
Polk County, 0.52 mi E of Windsor Hgts
Measured
2 in hail
Property damage
$20,000
Reported by
Social Media
Coordinates
41.600, -93.710

Hail, Polk

When
May 8, 6:05 PM CST
Where
Polk County, 0.69 mi S of Lovington
Measured
2.75 in hail
Property damage
$100,000
Reported by
Public
Coordinates
41.640, -93.700

Reported near the intersection of Merle Hay Road and Meredith Drive.

Hail, Polk

When
May 8, 6:05 PM CST
Where
Polk County, 1.24 mi NW of Clover Hills
Measured
2 in hail
Property damage
$75,000
Reported by
Public
Coordinates
41.610, -93.770

Hail, Polk

When
May 8, 6:05 PM CST
Where
Polk County, 0.86 mi NE of Windsor Hgts
Measured
1.75 in hail
Property damage
$50,000
Reported by
Social Media
Coordinates
41.610, -93.710

Hail, Polk

When
May 8, 6:05 PM CST
Where
Polk County, 0.99 mi SSE of Lovington
Measured
1.5 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.637, -93.693

Hail, Polk

When
May 8, 6:07 PM CST
Where
Polk County, 0.53 mi E of Urbandale
Measured
1.75 in hail
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.629, -93.710

Hail, Polk

When
May 8, 6:08 PM CST
Where
Polk County, 2.34 mi SSE of Lovington
Measured
1 in hail
Property damage
$5,000
Reported by
NWS Employee
Coordinates
41.621, -93.676

Reported at Holy Trinity School in Urbandale.

Hail, Polk

When
May 8, 6:08 PM CST
Where
Polk County, 1.73 mi SE of Lovington
Measured
1.75 in hail
Property damage
$50,000
Reported by
Social Media
Coordinates
41.630, -93.680

Hail, Polk

When
May 8, 6:09 PM CST
Where
Polk County, 2 mi SE of Lovington
Measured
1.5 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.627, -93.676

Hail, Polk

When
May 8, 6:10 PM CST
Where
Polk County, 2.08 mi SE of Lovington
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.630, -93.670

Hail, Polk

When
May 8, 6:10 PM CST
Where
Polk County, 0.64 mi E of Windsor Hgts
Measured
1.5 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.601, -93.708

Hail, Polk

When
May 8, 6:11 PM CST
Where
Polk County, 0.19 mi NE of Lovington
Measured
1 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.652, -93.698

Reported at the I-80 and Merle Hay Road exchange.

Hail, Polk

When
May 8, 6:11 PM CST
Where
Polk County, 2.59 mi SE of Lovington
Measured
1.5 in hail
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
41.620, -93.670

Beaverdale area report.

Hail, Polk

When
May 8, 6:11 PM CST
Where
Polk County, 0.52 mi E of Windsor Hgts
Measured
1.5 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.600, -93.710

Hail, Polk

When
May 8, 6:14 PM CST
Where
Polk County, 1.73 mi SE of Lovington
Measured
1.25 in hail
Property damage
$25,000
Reported by
Public
Coordinates
41.630, -93.680

Hail, Polk

When
May 8, 6:15 PM CST
Where
Polk County, 0.86 mi SE of Lovington
Measured
1.5 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.640, -93.690

Hail, Polk

When
May 8, 6:15 PM CST
Where
Polk County, 0.69 mi S of Swanwood
Measured
1 in hail
Reported by
Public
Coordinates
41.670, -93.580

Thunderstorm Wind, Polk

When
May 8, 6:20 PM CST
Where
Polk County, 0.37 mi NNE of Ankeny
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.735, -93.617

Eighteen inch diameter tree split.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505510, 505511, 505512, 505513, 505514, 505530, 505520, 505522, 511974, 505630, 505519, 505521, 505524, 511977, 505515, 505516, 505525, 511975, 505523, 511976, 505517, 505518, 505526, 505528, 505527, 505529, 511980.